Montana, 2014

High Wind in Montana, February 17, 2014

February 17, 2014 · NWS GGW · 1 event in 1 county or zone

A tight pressure gradient emerging from the northern front range funneled strong and gusty winds near and downslope of the Little Rocky Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A tight pressure gradient emerging from the northern front range funneled strong and gusty winds near and downslope of the Little Rocky Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Feb 16, 7:59 PM MST, 6 hours 24 minutes earlier.

Area forecast discussion, Feb 16, 7:59 PM MST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
759 PM MST SUN FEB 16 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...

EVENING UPDATE...
CHANGES TO THE UPDATE THIS EVENING WERE MINOR WITH THE EXCEPTION
OF THE EXPIRING THE HIGH WINDS WARNING FOR SOUTHWEST PHILLIPS
COUNTY. MOST OF THE SHOWERS HAVE MOVED OUT OF THE AREA AND WINDS
MAY INCREASE A BIT FROM THE PREVIOUS SPEEDS. THAT BEING SAID HAD
TO REDUCE WIND SPEEDS ACROSS MUCH OF THE AREA IN THE GRIDS AS THEY
WERE TOO HIGH FOR MOST OF THE DAY. MECHANICAL MIXING WILL KEEP
TEMPERATURES UP ALONG HILL TOPS... RIDGES... AND PLATEAUS
ESPECIALLY. HOWEVER... SOME WEAK INVERSION/COLD AIR DRAINAGE WILL BE
POSSIBLE ACROSS THE EASTERN HALF OF THE CWA WHERE SNOW COVER IS
MORE WIDESPREAD. GAH

PREVIOUS SHORT TERM DISCUSSION...
AN ENERGETIC SHORTWAVE TROUGH WITH DRIER AIR SWINGS ACROSS
NORTHEAST MONTANA THIS AFTERNOON AND EVENING. THE COLDER AIR
BEHIND THE COLD FRONT WILL HELP MAINTAIN GUSTY WIND INTO THE
EVENING. THE HIGH WIND WARNING REMAINS IN PLACE FOR SW PHILLIPS
COUNTY WHERE HIGHER ELEVATIONS WILL BE MORE EXPOSED. LATER TONIGHT
WEAK RIDGING TO THE WEST WITH DRY AIR WILL GENERATE A WEAK CHINOOK
ALONG THE FRONT RANGE. THIS ZONAL FLOW AND WARMER AIR WILL SPREAD
EAST ACROSS THE REGION MONDAY. THIS WILL ONCE AGAIN DRIVE HIGHS
INTO THE UPPER 30S TO UPPER 40S FOR ANOTHER MILD DAY ON MONDAY.
THIS WILL BE SUSTAINED BY A SOUTHWEST SURFACE BREEZE ALL DAY.

FREEZING RAIN HAS EXITED THE AREA, THEREFORE EXPIRED THE FZRA
ADVISORY AT 5 PM. AREAS OF RAIN CONTINUE IN THE EAST SO ADDED POPS
AND WX FOR EARLY EVENING.

MONDAY EVENING/TUESDAY...A SHALLOW SHORTWAVE WITH A WEAK EMBEDDED
DISTURBANCE MOVES OVER THE AREA TO BRING A SLIGHT CHANCE FOR
LIMITED PRECIPITATION IN THE EVENING. WIND WILL VEER SLIGHTLY TO
BECOME MORE WESTERLY. THE ASSOCIATED COLD FRONT WILL CHANNEL
COLDER AIR ALOFT INTO THE REGION MONDAY NIGHT AND TUESDAY MORNING.
THIS WILL TEND TO KNOCK TEMPERATURES DOWN A BIT FROM MONDAY.
HOWEVER ANOTHER RIDGE BEGINS TO MOVE INTO NEMONT LATE TUESDAY
AFTERNOON TO WARM UP THE SOUTHWEST COUNTIES. SCT

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...

NO SIGNIFICANT CHANGES MADE TO THE LONG TERM. SCENARIO IS FAIRLY
BENIGN UNTIL THE NEXT MAJOR COLD FRONT ON FRIDAY AFTERNOON...WHICH
WILL DROP TEMPERATURES ABOUT 15 DEGREES...AND BRING WITH IT THE
NEXT GOOD CHANCE FOR SNOW. MARTIN.

SYNOPTIC SET UP... LONG TERM BEGINS WITH A SERIES OF PROGRESSIVES
WAVES IN ZONAL FLOW. ONE TROUGH RUNS FROM ONTARIO DOWN TO THE GREAT
LAKES WHILE THE MORE IMPORTANT ONE RUNS FROM BRITISH COLUMBIA DOWN
INTO THE PACIFIC NORTHWEST. ONE OF THE COMPLEMENTARY RIDGES RUN
THROUGH THE HIGH PLAINS OF THE US AND CANADA WHILE THE OTHER RIDGE
RESIDES OVER THE GULF OF ALASKA.

TUESDAY NIGHT THROUGH FRIDAY NIGHT... THE RIDGE ACROSS THE REGION WILL
EXIT RAPIDLY WITH AN INCOMING COLD FRONT ON SOUTHWEST FLOW. SHOWER
CHANCES WITH THIS FRONT WILL INCREASE BRIEFLY DURING ITS PASSAGE
BUT SHOULD BE OVER BY WEDNESDAY AFTERNOON AT WHICH POINT A SLOW
DECENT INTO COLDER CONDITIONS WILL BEGIN. 850 MB TEMPERATURES WILL
SLOWLY SLIDE INTO THE NEGATIVE DOUBLE DIGITS CELSIUS WITH ONE MORE
CHANCE FOR SNOW SHOWERS THURSDAY AFTERNOON THROUGH EVENING.

SATURDAY ONWARD... MODEL BREAKDOWN BEGINS WITH LOW CONFIDENCE HERE
ON. 850 MB TEMPERATURES APPEAR TO SLOWLY WARM AT THIS POINT AND
FLOW WILL PROBABLY TURN MORE TO THE NORTH AND NORTHWEST AS A LARGE
SYNOPTIC RIDGE BUILDS OVER THE COAST OF THE NORTH AMERICAN
CONTINENT. WHILE FLOW DIRECTION WILL NOT CHANGE MUCH... DEPENDING
ON HOW FAR INLAND THE RIDGE MAKES MOVES... TEMPERATURES COULD
EASILY SWING MORE WARM OR COLD. GAH

&&

.AVIATION...
VFR WITH SOME ISOLATED MVFR THIS EVENING ALONG THE NORTH DAKOTA
BORDER. PRECIPITATION IS QUICKLY EXITING AND BY 02Z SHOULD BE
CLEAR OF THE AREA. WEST WIND WILL CONTINUE THROUGH THE NIGHT TIME
HOURS. LATE IN THE PERIOD THERE IS A THREAT FOR MORE MVFR CEILINGS
TO MOVE BACK IN.        PROTON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Feb 16, 7:53 PM MST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
753 PM MST SUN FEB 16 2014

MTZ016>027-059>062-171200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
753 PM MST SUN FEB 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

WEST WINDS 20 TO 30 MPH SUSTAINED WITH GUSTS TO 40 MPH ARE
POSSIBLE OVER NORTHEAST MONTANA THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Little Rocky Mountains

When
February 17, 2:23 AM MST to 1:00 PM MST
Where
Little Rocky Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Sustained winds at the Malta South US-191 DOT site of at least 40 mph began at 2:23 AM, continued sporadically at times through the morning, then diminished below 40 mph at 1:00 PM. Peak wind gusts of 60 mph were recorded from 2:55 AM to 3:05 AM.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500308.